Narcolepsy can be a dangerous condition. This condition is a chronic sleep disorder that causes overwhelming daytime drowsiness. You can have a sleep attack or experience excessive sleepiness at anytime. It can occur in the middle of the day, while walking eating or driving.
If you have this condition, then it is time to see a sleep medicine specialist. Read on to find out how to treat cataplexy caused by narcolepsy.
What Are The Symptoms?
This condition is a neurological disorder. It cause symptoms like excessive daytime sleepiness, cataplexy, hallucinations, and sleep paralysis. However, some symptoms can be severe depending on the person.
Consider How Loss Of Voluntary Muscle Control Affects Your Daily Life
Cataplexy is a symptom of narcolepsy. This condition causes a sudden loss of muscle tone. It results in a loss of voluntary muscle control and feelings of weakness. Cataplexy also causes you to experience additional symptoms. These symptoms include slurred speech, total body collapse and triggered by intense emotion like anger, laughter and surprise.
The condition can have a major impact on safety and social interactions. However, treatment can substantially improve your quality of life.
Get Treatment That Decrease The Symptoms Of Cataplexy
Antidepressants are one of the medication use for treating cataplexy. This medication suppresses rapid eye-movement sleep. Cataplexy is probably the results of rapid-eye-movement sleep paralysis that occurs when wake. It suppresses cataplexy by increasing levels of serotonin and norepinephrine in the brain.
A variety of antidepressants are used for treating this condition, such as fluoxetine, venlafaxine, clomipramine, protriptyline and sodium oxybate. Patients who take fluoxetine their system tend to tolerate the drug well. Fluoxetine also increases your levels of serotonin in your brain. The drugs listed perform in a similar manner for cataplexy. However, you must be aware of the side effects.
For example, clomipramine make you have problems with dry mouth and constipation. These symptoms are annoying because you may become uncomfortable. You cannot just stop taking antidepressants. A sudden stop in the medication can make you experience rebound cataplexy. If you want to stop, then your doctor have to gradually reduce the dosage of the antidepressants.
It helps to talk to sleep specialist. Your specialist will give you an evaluation and discuss the best treatment plan, including any possible sleep medicine to help balance things out.
Sleep is important part of your overall health. It heals you physically and mentally. There is no cure for narcolepsy, but the disorder is manageable with lifestyle changes and medication.